| Model Number |
400SMTHXSFT1H03 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
06/26/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization in the gastroduodenal artery using penumbra smart coils (smart coils).During the procedure, while attempting to advance a smart coil out of its introducer sheath, the physician experienced resistance, and the smart coil was stuck in its initial position; therefore, it was removed.The procedure was completed using two other smart coils.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 26.0 cm, 79.0 cm and 96.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device.During functional testing, the smart coil was unable to advance from its returned position due to the pusher assembly mid-joint being retracted proximal to the introducer sheath friction lock.After properly re-sheathing the device in its introducer sheath, the smart coil was able to be advanced through its introducer sheath and a demonstration microcatheter without an issue.Further evaluation of the device revealed kinks on the pusher assembly.These kinks were likely incidental to the complaint and could have occurred during packaging for returned to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.